Gentamycin or Gentamicin sulphate is a strong antibiotic that is given intravenously (IV) to help treat bacterial infections. However, if the dose or level of medication in the body is not properly monitored, it could lead to damage to the inner ears, loss of hearing, or deafness. In some studies, the risk of hearing loss in patients who received Gentamycin was as high as 25 percent. If the hearing loss was due to the antibiotic Gentamycin, it is referred to as Gentamycin induced ototoxicity.
The antibiotic Gentamicin itself is not dangerous. The medication becomes toxic when it binds to iron in the blood and produces destructive chemical agents known as free radicals. Those free radicals can attack the tiny hair cells in the inner ear causing them to be unable to transmit sound impulses to the auditory nerve and brain.
Many newborns that are born with an infection are frequently placed on Ampicillin and Gentamicin. In infants and children, the appropriate dose for the antibiotic is calculated by the child’s weight. If the child’s weight is inaccurate or if there was an error in the drug calculation, a baby can be overdosed with Gentamicin.
If your child was prescribed Gentamycin you would want to make sure the doctors and nurses are performing “peak and trough” level blood tests. Those tests will show if your baby is getting too much medication. Many parents are under the impression that their child’s hearing loss was due to an infection, sepsis, prematurity, Group B strep, meningitis, a high bilirubin or kernicterus when, in fact, the deafness was caused by the Gentamycin.
Some adults who received Gentamicin develop symptoms that they attribute to just getting older when in fact, the problems they are having are due to Gentamycin toxicity. Hearing loss, vertigo or dizziness, tinnitus or ringing in the ears can be caused by previous Gentamicin administration. Some older adults even develop difficulty with walking or balance and appear as if they are intoxicated. This unsteady gait is caused by damage to the vestibular system in the ear that is responsible for balance. Adults who developed this Gentamycin induced balance difficulty have labeled themselves as “wobblers” and have formed support groups to help other individuals who have been harmed by Gentamycin.
If you, your child, or a family member developed hearing loss, deafness or balance problems after receiving the antibiotic Gentamycin please feel free to call our experienced lawyers, doctors or nurses or by using our online contact form. Our experienced team of professionals offers a strictly confidential and free consultation.
Disclaimer: The information on this website is for general information purposes only. Nothing on this site should be taken as legal advice for any individual case or situation. This information is not intended to create, and receipt or viewing does not constitute, an attorney-client relationship.